Poisoning with Class I and IV Antiarrhythmic Agents

  • A. Jaeger
  • P. Sauder
  • J. Kopferschmitt
Conference paper
Part of the Yearbook of Intensive Care and Emergency Medicine 1994 book series (YEARBOOK, volume 1994)

Abstract

Antiarrhythmic agents are classified into 4 groups according to their electrophy-siological effects on the action potential of myocardial cells [1]. Among the different classes, the drugs of classes I and IV are of particular interest in intensive care: their toxicity is dose-related and they may induce life-threatening complications, especially severe hemodynamic disturbances. Moreover, these two classes are still expanding and include several groups of drugs which have specific pharmacological and toxic effects [2–7]. Class I antiarrhythmic agents are widely used in the treatment of supraventricular and ventricular arrhythmias. Class IV antiarrhythmic agents are used in the treatment of supraventricular dysrhythmias, angina pectoris and hypertension. Acute poisonings by these drugs are relatively rare but severe; the mortality rate is about 10–15% [5, 6]. Toxicity of these agents requires immediate evaluation and in many cases intensive care management.

Keywords

Toxicity Depression Dopamine Norepinephrine Epinephrine 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Williams EMV (1984) A classification of antiarrhythmic actions reassessed after a decade of new drugs. J Clin Pharmacol 24: 129–147Google Scholar
  2. 2.
    Denaro CP, Benowitz NL (1989) Poisoning due to class lb antiarrhythmic drugs lignocaine, mexiletine, and tocainide. Med Toxicol Adv Drug Exp 4: 412–428Google Scholar
  3. 3.
    Kim SY, Benowitz NL (1990) Poisoning due to class la antiarrhythmic drugs: Quinidine, procainamide and disopyramide. Drug Safety 5: 393–420Google Scholar
  4. 4.
    Koppel C, Oberdisse U, Heinemeyer G (1990) Clinical course and outcome in classe le antiarrhythmic overdose. J Toxicol Clin Toxicol 28: 433–444PubMedCrossRefGoogle Scholar
  5. 5.
    Jaeger A, Sauder P (1993) Les intoxications par les antiarythmiques de la classe I. In: Danel V, Barriot P (eds) Les intoxications aiguës, Arnette Ed, Paris, pp 359–373Google Scholar
  6. 6.
    Pearigen PD, Benowitz NL (1991) Poisoning due to calcium antagonists. Experience with verapamil, diltiazem and nifedipine. Drug Safety 6: 408–430Google Scholar
  7. 7.
    Sauder P, Jaeger A (1993) Inotoxications par les inhibiteurs calciques. In: Danel V, Barriot P (eds) Les intoxications aiguës, Arnette Ed, Paris, pp 375–388Google Scholar
  8. 8.
    Braunwald E (1982) Mechanism of action of calcium-channel-blocking agents. N Engl J Med 307: 1618–1627PubMedCrossRefGoogle Scholar
  9. 9.
    Vanhoutte PM, Paoletti R (1987) The WHO classification of calcium antagonists. TIPS 81: 4–5Google Scholar
  10. 10.
    Schoffstall JM, Spivey WH, Gambone LM, Shaw RP, Sit SP (1991) Effects of calcium channel blocker overdose-induced toxicity in the conscious dog. Ann Emerg Med 20: 1104–1108PubMedCrossRefGoogle Scholar
  11. 11.
    Strubelt O (1984) Antidotal treatment of the acute cardiovascular toxicity of verapamil Acta Pharmacol Toxicol 55: 231–237Google Scholar
  12. 12.
    Jaeger A, Sauder P, Tempe JD, Mantz JM (1981) Intoxications aiguës par le disopyramide. Etude multicentrique de 106 observations. Nouv Presse Med 10: 2883–2887PubMedGoogle Scholar
  13. 13.
    Lambert H, Weber M, Renaud D (1990) Intoxications aiguës par diltiazem. Bilan des centres Anti-Poisons français. J Toxicol Clin Exp 10: 229–242Google Scholar
  14. 14.
    Sauder P, Kopferschmitt J, Dahlet M, et al (1990) Les intoxications aiguës par le vérapamil. A propos de 6 cas. Revue de la littérature. J Toxicol Clin Exp 10: 261–270Google Scholar
  15. 15.
    Droy JM, Daridon E, Leroy J, Massari P (1990) Intoxications aiguës par nicardipine et nifédipine. Etude multicentrique. J Toxicol Clin Exp 10: 249–256Google Scholar
  16. 16.
    Hayler AM, Medd RK, Hot DW, O’Keeffe B (1979) Experimental disopyramide poisoning: Treatment by cardiovascular support and with charcoal hemoperfusion. J Pharmacol Exp Ther 211: 491–495Google Scholar
  17. 17.
    Mayer U, Buhl N, Sachs H, Sigel H (1985) Tödliche Vergiftung mit Verapamil in Retard-Form. Dtsch Med Wschr 110: 1293–1296PubMedCrossRefGoogle Scholar
  18. 18.
    Horowitz BZ, Rhee KJ (1989) Massive verapamil ingestion: A report of two cases and a review of the literature. Am J Emerg Med 7: 624–631Google Scholar
  19. 19.
    Frierson J, Bailly D, Shultz T, Sund S, Dimas A (1991) Refractory cardiogenic shock and complete heart block after unsuspected verapamil-SR and atenolol overdose. Clin Cardiol 4: 933–935CrossRefGoogle Scholar
  20. 20.
    Hagège A, Masquet C, Beaufils P, Slama R (1990) Intoxication massive par le vérapamil à libération prolongée. Arch Mal Coeur 83: 1745–1747PubMedGoogle Scholar
  21. 21.
    Spurlock BW, Virani NA, Henry CA (1991) Verapamil overdose. West J Med 154: 208211Google Scholar
  22. 22.
    Quezado Z, Lippmann M, Wertheimer J (1991) Severe cardiac, respiratory, and metabolic complications of massive verapamil overdose. Crit Care Med 19: 436–438PubMedCrossRefGoogle Scholar
  23. 23.
    Malcolm N, Callegari P, Goldberg J, et al (1986) Massive diltiazem overdosage: Clinical and pharmacokinetic observations. Drug Intell Clin Pharmacy 20: 888Google Scholar
  24. 24.
    Beauvoir C, Passeron D, du Cailar G, Millet E (1991) Intoxication médicamenteuse par diltiazem: Aspects hémodynamiques. Ann Fr Anesth Réanim 10: 154–157Google Scholar
  25. 25.
    Passeron D, Peschaud JL (1990) Intoxication aiguë par la nicardipine. J Toxicol Clin Exp 10: 257–259PubMedGoogle Scholar
  26. 26.
    Bellet S, Hamdan G, Somylo A, Lara R (1959) A reversal of the cardiotoxic effects of procainamide by molar sodium lactate. Am J Med Sci 237: 177–188PubMedCrossRefGoogle Scholar
  27. 27.
    Bailey DJ (1960) Cardiotoxic effects of quinidine and their treatment. Arch Intern Med 105: 12–22CrossRefGoogle Scholar
  28. 28.
    Waserman F, Brodsky L, Dick MM, et al (1958) Successful treatment of quinidine and procainamide intoxication. Report of 3 cases. N Engl J Med 259: 797–802CrossRefGoogle Scholar
  29. 29.
    Chouty F, Funck-Brentano C, Landau JM, Lardoux H (1987) Efficacité de fortes doses de lactate molaire par voie veineuse lors des intoxications au flécainide. Presse Med 16: 808810Google Scholar
  30. 30.
    Gay RJ, Brown DF (1974) Pacemaker failure due to procainamide toxicity. Am J Cardiol 34: 728–732PubMedCrossRefGoogle Scholar
  31. 31.
    Wee ter PM, Hovinga TKK, Uges DRA, Van der Geest S (1985) 4-Aminopyridine and haemodialysis in the treatment of verapamil intoxication. Hum Toxicol 4: 327–329Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • A. Jaeger
  • P. Sauder
  • J. Kopferschmitt

There are no affiliations available

Personalised recommendations